Thunderstorm Wind, St. Joseph
- When
- June 23, 7:41 PM EST to 7:42 PM EST
- Where
- St. Joseph County, South Bend
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -86.250
A line of severe storms advanced from Illinois and intensified further as it interacted with strong instability and shear. The line took on a line echo wave pattern (LEWP), resulting in an abundance of wind damage reports, including a large scale microburst in La Porte county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A line of severe storms advanced from Illinois and intensified further as it interacted with strong instability and shear. The line took on a line echo wave pattern (LEWP), resulting in an abundance of wind damage reports, including a large scale microburst in La Porte county. In addition, several small, but strong areas of rotation developed on the north side of the LEWP, resulting in several tornadoes across Elkhart and Kosciusko counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 23, 6:54 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
754 PM EDT WED JUN 23 2010
.AVIATION /00 UTC TAFS/...
WELL CONGEALED SQUALL LINE APPROACHING GRTR INSTABILITY AHEAD OF
LINE WITH MAXIMIZED SFC HEATING. SFC DPS IN THE MID 70S POOLED AHEAD
OF CONVECTIVE LINE BRINGING 3.5-4.5 KJ/KG ACRS NWRN/NRN COINCIDENT
WITH 40-50KTS DEEP LYR SHEAR IN 0-6KM LYR...ALL PORTENDS TO
STRONG/SEVERE SOLID LINE TRAVERSING NRN IN THIS EVE...WITH XTREME
DAMAGING WIND GUSTS PSBL. PROGGED SPECIFIC 1 HR WINDOW OF GRTST CHC
FOR SEVERE WX/WIND GUSTS THIS EVENING WITH HI REFLECTIVITY/RAFL
RATES TO BRING VSBYS TO IFR IN HEART OF STORMS.
&&
.UPDATE...
OUTFLW BUBBLE FM LATE AM/EARLY PM CONVN RECOVERY RAPIDLY THIS AFTN
AND NO DOUBT AIDED BY APCH OF STG SW TROUGH EJECTING EWD THROUGH MN
ATTM AND ASSOCD HGT FALLS. FLW THROUGH THE BNDRY LYR RESPONDING IN
KIND W/LLJ RAMPING FM WRN IN WWD INTO ERN IA AND REFLECTED IN
TIGHTENING SFC GRADIENT AND GUSTY SFC WINDS.
AFTN FCST ON TRACK ALTHOUGH SLIGHT MODIFICATION MADE TO POPS/WX TO
REFLECT NEWD RTNG OUTFLW BNDRY THIS EVENING. OTHERWISE UPSTREAM
CONVN GOING UPSCALE QUICKLY W/EXPANDING WIND DAMAGE WITHIN
CONGEALING SQUALL LINE OVR FAR WRN IL. STILL SOME UNCERTAINTY W/EWD
EXTENT ON RECOVERY INVOF OF OUTFLW INDUCED MESOHIGH BUT CERTAINLY A
SIG SVR RISK GROWING FOR NW IN/FAR SW MI FOR THIS EVENING.
UPDATES FORTHCOMING.
&&
.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT.
...MAIN SEVERE EVENT STILL APPEARS TO BE LOOMING THIS EVENING...
MCS FROM EARLIER TODAY HAS SENT A OUTFLOW BOUNDARY PRETTY MUCH
THROUGH OUR CWA ATTM. HEATING AND LACK OF CLOUD COVER AS WELL AS THE
BOUNDARY ALLOWED FOR A FEW STORMS TO BECOME SEVERE ACROSS EASTERN
INDIANA INTO NW OHIO. THE THREAT WAS NOW EXITING THE AREA AND THE
WATCH WAS ALLOWED TO EXPIRE.
ATTENTION TURNS TO THE WEST WHERE CLEARING TREND HAS BEEN ONGOING
FOR A FEW HOURS NOW WITH A RAPID RECOVERY IN CONDITIONS. INSTABILITY
MIN IN THE WAKE OF THE SYSTEM ACROSS NE ILLINOIS/NW INDIANA APPEARS
TO BE READY TO BE WIPED OUT AS EXTREME INSTABILITY FOCUSES ACROSS SE
IOWA AND WESTERN ILLINOIS. SBCAPES IN AOA 4500 J/KG...LI'S TO -10
AND SFC THETA E TO 370 K ALL SETTING THE STAGE FOR WHAT MAY BE
EXPLOSIVE DEVELOPMENT IN THESE AREAS. IMPROVING THETA E GRADIENT HAS
BEEN OBSERVED IN THE PAST COUPLE OF HOURS ACROSS ILLINOIS AS TEMPS
SOAR TO WELL INTO THE 80S. AGITATED CU FIELD ACROSS CNTRL ILLINOIS
DRIFTING NORTH WITH THIS LIKELY BEING THE EFFECTIVE BOUNDARY THAT
WILL ALLOW CONVECTION TO TRACK EAST TOWARDS THE CWA. SPC HAS JUST
ISSUED A TOR WATCH FROM IOWA INTO NW INDIANA...NOT INCLUDING OUR
AREA WITH SOME DEVELOPMENT NOTED IN SE IOWA. WILL CONTINUE WITH
LIKELY POPS AND MENTION OF SEVERE WITH WINDS...HAIL AND HVY RAIN.
ALTHOUGH OVERALL CONCERN ON WIDESPREAD HEAVY RAIN MAY BE WINDING
DOWN...CANNOT JUSTIFY DROPPING THE FLASH FLOOD WATCH GIVEN EXPECTED
CONVECTION AND POTENTIAL FOR BACKBUILDING. HAVE TRIED TO ADJUST
TIMING SOMEWHAT WITH THINGS WINDING DOWN AFTER 6Z.
BEYOND TONIGHT NO CHANGES WERE MADE DUE TO ACTIVE WEATHER FIRST PART
OF THE DAY. LOOKS TO BE A TRANQUIL PERIOD THROUGH THURSDAY NIGHT
WITH SOMEWHAT LESS HUMID CONDITIONS.
&&
.LONG TERM.../FRIDAY THROUGH TUESDAY/...
SIMILAR LATE PERIOD CHALLENGES IN THE EXTENDED AS EARLY PORTION
REMAINS ON TRACK AND CONFIDENCE IN A PATTERN CHANGE FOR NEXT WEEK
GROWS...HOWEVER LOCAL IMPACTS REMAIN LOWER CONFIDENCE AS THE MED
RANGE MODELS CONTINUE TO WAVER WIDELY ON POSITION AND AMPLITUDE OF
DEVELOPING RIDGE SOMEWHERE OVER THE CENTRAL CONUS.
DRIER AIRMASS INITIALLY OVER THE CWA ON FRIDAY WITH COMFORTABLE
DEWPOINTS NEAR 60 WILL RAPIDLY BE REPLACED IN SW FLOW WITH WARM
MOIST CONDITIONS ON SATURDAY. H85 TEMPS CONTINUE TO BE ADVERTISED
22-23C PUSHING HIGHS NEAR 90 WITH DEWPOINTS INCREASING THROUGH THE
DAY TO NEAR 70 BY EVENING. SIMILAR MUGGINESS ON SUNDAY AS SHRTWV
MOVING ALONG NORTHERN PERIPHERY OF SOUTHERN RIDE MOVES THROUGH THE
REGION BRINGING A COLD FRONT THROUGH SUNDAY NIGHT. NO MAJOR CHANGES
THROUGH THIS PERIOD AS RUN TO RUN AND CROSS MODEL CONSISTENCY IS IN
GENERAL AGREEMENT WITH THE GRIDS. MAY HAVE TO CONSIDER POPS MONDAY
MORNING IF THE SLOWER GUIDANCE PERSISTS BUT NOT WILLING TO ADD THIS
GRANULAR DETAIL AT THIS TIME.
PATTERN CHANGE THEN GETS UNDERWAY AS ANOTHER SHRTWV ROTATING AROUND
VORTEX OFF CANADIAN MARITIMES COMBINES WITH INCREASED RIDGING OVER
THE PLAINS TO BRING NORTHERLY FLOW ALOFT AND A PLEASANT CP AIRMASS.
THOUGH MODELS ARE VERY UNSURE ABOUT POSITION AND AMP OF RIDGING THIS
HAS BEEN A CONSISTENT SIGNAL TO ONE EXTENT OR ANOTHER...AND
BARRING ANY FUTURE SHIFTS TO THE EAST AN EARLY/MID WEEK COOL DOWN IS
IN ORDER. PICTURE BECOMES MUDDLED IN THE ECMWF AS A QUESTIONABLE
TROPICAL SYSTEM POLLUTES THE PICTURE. GFS HAS COME AROUND WITH A
MUCH MORE REASONABLE NORTH ATLANTIC VORTEX AND LESS AMPLIFIED
RIDGING AND PROVIDES A REALISTIC OPTION. CONSERVATIVELY COOLED DAYS
6-7 AS CLIMO SUGGESTS TEMPS IN THE LOW 80S WITH A LESS AGGRESSIVE NE
TROUGH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ003>009-012>018-
020-022>027-032>034.
MI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MIZ077>081.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ001-002-004-005-
015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LMZ043-046.
&&
SHORT TERM...FISHER
LONG TERM...LUD
AVIATION...MURPHY
UPDATE...THAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 PM EDT WED JUN 23 2010 INZ003>005-012>017-020-022>026-032>034-MIZ077-078-241000- LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN- KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-GRANT- BLACKFORD-JAY-BERRIEN-CASS MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC... FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...MARION...HARTFORD CITY... MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS 546 PM EDT WED JUN 23 2010 /446 PM CDT WED JUN 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING WITH A GROWING POTENTIAL FOR WIDESPREAD DAMAGING WINDS. IN ADDITION...ISOLATED SUPERCELLS MAY DEVELOP AHEAD OF AN ORGANIZING LINE OF SEVERE THUNDERSTORMS OVER WESTERN ILLINOIS EARLY THIS EVENING WITH A RISK OF LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ006>009-018-027-MIZ079>081-OHZ001-002-004-005-015-016-024-025- 241000- LAGRANGE-STEUBEN-NOBLE-DE KALB-ALLEN IN-ADAMS-ST. JOSEPH MI-BRANCH- HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT- ALLEN OH- INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...FORT WAYNE...DECATUR... BERNE...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING... ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 546 PM EDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY LATER THIS EVENING WITH A GROWING POTENTIAL FOR WIDESPREAD DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-241000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 546 PM EDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. WINDS GUSTS IN EXCESS OF 34 KNOTS ARE POSSIBLE AS WELL AS ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. WHILE MANY UNCERTAINTY STILL EXISTS...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE STRONG TO SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG 3 SSE BENTON HARBOR 42.08N 86.42W
06/23/2010 BERRIEN MI TRAINED SPOTTER
TREES AND LIMBS DOWN NEAR EXIT 29 AND PIPESTONE. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER IWX1000810
SAWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 638 PM EDT WED JUN 23 2010 INZ003>006-008-012>017-020-022>026-032>034-MIZ077>079-240400- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH- HUNTINGTON-WELLS-GRANT-BLACKFORD-JAY-BERRIEN-CASS MI- ST. JOSEPH MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE... LIGONIER...ALBION...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC... FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER... ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE... COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...MONTICELLO... BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...PERU... GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON... ROANOKE...BLUFFTON...OSSIAN...MARION...GAS CITY...UPLAND... HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON 638 PM EDT WED JUN 23 2010 /538 PM CDT WED JUN 23 2010/ ...LINE OF SEVERE THUNDERSTORMS TO SWEEP THROUGH NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS EVENING... SUNNY...WARM AND HUMID CONDITIONS ARE IN PLACE ACROSS THE AREA EARLY THIS EVENING BUT DO NOT BE DECEIVED...AS A FAST MOVING LINE OF SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS IS RACING EASTWARD OUT OF WESTERN ILLINOIS. CURRENT INDICATIONS PLACE THIS LINE INTO THE LAPORTE AREA AROUND 630 PM CDT...SOUTH BEND AREA TOWARD 8 PM EDT...GOSHEN AND ELKHART 830 PM...WARSAW AND ROCHESTER AROUND 9 PM EDT AND COLUMBIA CITY TOWARD 930 PM EDT ASSUMING NO ACCELERATION. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES AND LARGE HAIL IN ADDITION TO WIDESPREAD STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE IN WESTERN ILLINOIS ALREADY AND WILL APPROACH THE AREA VERY RAPIDLY LATE THIS EVENING. THOSE WITH OUTDOOR PLANS SHOULD BE PREPARED TO SEEK SHELTER QUICKLY SHOULD THREATENING WEATHER APPROACH. INZ007-009-018-027-MIZ080-081-OHZ001-002-004-005-015-016-024-025- 240400- STEUBEN-DE KALB-ALLEN IN-ADAMS-BRANCH-HILLSDALE-WILLIAMS- FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...ANGOLA...FREMONT...AUBURN...GARRETT... FORT WAYNE...NEW HAVEN...DECATUR...BERNE...COLDWATER...BRONSON... HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...MONTPELIER... WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...SHERWOOD... HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING... ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...FORT JENNINGS... VAN WERT...DELPHOS...OHIO CITY...LIMA...SPENCERVILLE...BLUFFTON 638 PM EDT WED JUN 23 2010 ...LINE OF SEVERE THUNDERSTORMS TO SWEEP THROUGH NORTHEAST INDIANA AND NORTHWEST OHIO LATER THIS EVENING... SUNNY...WARM AND HUMID CONDITIONS ARE IN PLACE ACROSS THE AREA EARLY THIS EVENING BUT DO NOT BE DECEIVED...AS A FAST MOVING LINE OF SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS IS RACING EASTWARD OUT OF WESTERN ILLINOIS. CURRENT INDICATIONS PLACE THIS LINE INTO THE ANGOLA AREA AROUND 930 PM CDT...FORT WAYNE AND MARION TOWARD 10 PM EDT...AND DEFIANCE TOWARD 1030 PM EDT ASSUMING NO ACCELERATION. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING ISOLATED LARGE HAIL IN ADDITION TO WIDESPREAD STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE IN WESTERN ILLINOIS ALREADY AND WILL APPROACH THE AREA VERY RAPIDLY LATE THIS EVENING. THOSE WITH OUTDOOR PLANS SHOULD BE PREPARED TO SEEK SHELTER QUICKLY SHOULD THREATENING WEATHER APPROACH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM MARINE TSTM WIND 2 NNW MICHIGAN CITY 41.74N 86.91W
06/23/2010 M64 MPH LMZ046 IN C-MAN STATION
56 KNOT GUST AT THE GLERL SITE AT MICHIGAN CITY
&&
EVENT NUMBER IWX1000811
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 2 SW LA PORTE 41.59N 86.75W
06/23/2010 M71 MPH LA PORTE IN TRAINED SPOTTER
POWER OUT AND BRANCHES DOWN
&&
EVENT NUMBER IWX1000812
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 4 N LAPORTE 41.67N 86.72W
06/23/2010 E90 MPH LA PORTE IN NWS EMPLOYEE
EXPERIENCED SUSTAINED 60 MPH WINDS FOR 10
MINUTES...WITH GUSTS UP TO 90 MPH
&&
EVENT NUMBER IWX1000813
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 2 SW LAPORTE 41.59N 86.75W
06/23/2010 M59 MPH LA PORTE IN TRAINED SPOTTER
59 MPH GUSTS MEASURED
&&
EVENT NUMBER IWX1000814
NGThe Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
43 thunderstorm wind, 6 tornado. Local standard time, as filed.
Amateur radio operator reports estimated 60-70 mph gusts.
Tree limbs down on road. Two cars swerved to avoid limbs and ended up in a ditch.
South Bend ASOS recorded a 52 knot gust.
A tree fell down on house at 600 block of 28th St and 2 people were injured.
Spotter estimated 65 mph gusts.
Trained spotter measured 84 mph gusts. Large tree branches were downed and lawn furniture was blown around.
Large tree branches downed.
Media reports a large tree down 2 miles east of Walkerton.
A survey of damage indicated a circulation touched down northwest of Wakarusa and worked east southeast, passing north of the town. The circulation skipped along its nearly 12 mile track, producing varying degrees of tree damage, including tree topping, uproots and snapping large limbs. The greatest damage occurred at the Ultimaster plant on State Route 19, where a portion of a second story wall and roof was ripped away. Tree and corn damage continued as the circulation approached New Paris, where it finally dissipated. Despite its track, the maximum width was only around 50 yards with maximum estimated winds of around 100 mph. Damage is estimated at $300,000.
Several 10 inch diameter trees were snapped and blocking the road.
Amateur radio operator estimates wind gusts of up to 60 mph.
A survey of damage in Goshen indicated a circulation touched down near the Parkside Elementary School, causing varying degrees of damage to trees at the school and to the east northeast as it moved through the southern parts of town. The circulation passed over the Aggregate Industries storage facilities, ripping the roof and portions of the metal shell away (DI:WHB; DOD:4). Several trucks in the building suffered damage as the roof struck them while being picked up. The tornado quickly dissipated after striking the facility. Debris from the building was found over a half mile away at the Elkhart County Fairgrounds. Damage for the building and contents is estimated at $500,000.
A survey of rather extensive damage was performed across the county. An intense microburst with a path of 2 to 3 miles and estimated 100 mph winds was surveyed from Pine Lake northeast through Rolling Prairie. The most concentrated damage occurred at the start of the event, where enumerable trees were uprooted and snapped with roof damage to numerous homes. A lack of overall structure damage, outside of falling trees, suggested that the high winds remained at tree top level, roughly 30 to 50 feet. No specific damage value was available, but given the magnitude of the damage, an estimate of $750,000 will be assigned to the event.
Law enforcement reports a semi-trailer blown over blocking part of Interstate 94.
A storm survey by NWS personnel indicated a weak circulation embedded in a initially stronger microburst south of US-30. Lofting of debris from a destroyed pole barn was evident in the area suggesting the tornado touched down near a residence south of Fox Farm Road, near North 200 West. The circulation continued to intensify as it tracked southeast into the Center Lake area. Numerous trees were damaged or uprooted along the track with a manufactured home being shifted off its blocks. As the tornado passed over State Route 15, it impacted the Warsaw Foundry, causing the southwest portion of the roof of a building to be torn off (DI: MBS, DOD: 3). The circulation continued across Pike Lake, causing damage to several homes and apartments as well as uprooting trees around the lake and an adjacent cemetery. As it approached U.S. 30, the circulation crossed a large residential area just south of the Kosciusko Community Hospital, uprooting several trees. One large tree fell into the center of a home on Parker Street, destroying it. The circulation crossed US 30 and began to weaken with scattered tree damage. The circulation finally dissipated along Old US 30 east of South 250 East. Maximum winds were estimated around 100 mph. Damage is estimated at $300,000.
An off duty NWS employee witnessed a circulation touch down in an open field on West Lincoln Street, west of County Road 33 and move east southeast. The tornado's main structural impact occurred to a barn on the 15000 block of County Road 42. The owner of the barn witnessed the roof being picked up and carried into a nearby neighbor's yard (DI: SBO DOD: 6). The circulation then proceeded across the Timber Ridge Golf Course and began to turn more southeastward, causing extensive damage to over 200 trees on the course and then striking a large grove of 40 year old pine trees at a residence in the 12000 block of County Road 44. The final signs of the circulation were then found over an open field northwest of County Road 46 and State Route 13. Maximum winds are estimated at 100 mph.
Off-duty NWS employee experienced sustained 60 mph winds for 10 minutes with gusts up to 90 mph.
Emergency management officials relayed that an Amish family observed a tornado in an open field adjacent to their farm race eastward, picking up the roof of a barn (DI: SBO DOD: 5) and carrying it away from the property before dropping it and dissipating. One of the doors facing the tornado may have been open, aiding in the uplift of the roof. As a result, winds are estimated at around 80 mph with a maximum width of 25 yards. Damage is estimated at around $10,000.
A survey of damage within a larger area of straight line wind damage revealed a circulation touched down roughly a mile northwest of the intersection of US 33 and US 6. Several trees were damaged as the circulation began moving southeast. Patches of corn were also flattened as it moved towards and crossed US 6. A barn was struck by the winds, blowing off the front door and causing a shift in the whole building's walls. The circulation then flipped several sections of 2 different center pivots. Maximum winds are estimated around 85 mph with a maximum width of around 50 yards. Damage is estimated at around $100,000.
Estimated 65 mph gusts at NWS Office.
The roof of Tom Haynes Automotive was blown onto main feeder lines for Logansport municipal utilities which caused extensive power outages in Logansport. Numerous trees were downed across town that blocked roadways.
Trained spotter reports a 3 foot diameter tree down across road 4 SSW of White Pigeon, MI in Elkhart County. A truck ran into the tree and sustained damage. Power lines were also down.
Large trees downed.
A tree fell down into a house with estimated 80 mph wind gusts.
Several tree limbs and power lines downed.
Trained spotter measured 75 mph gust at Lincoln Hwy and Hwy 30.
Numerous trees downed with some on cars. Power lines down across town and a barn was destroyed.
Several trees and power lines down with some falling across roadways. Power lines down caused scattered power outages.
Trees downed all over Albion. One tree fell down on top of a car and trapped an occupant inside.
Large tree down on State Road 19 south of Peru.
Emergency manager measured a 65 mph gust and reported numerous trees and branches down countywide.
Large tree and 6 inch branches reported down.
The roof of a business at 239 Howenstein was partially blown off. Widespread trees down and power outages across town.
Law enforcement reported US 27 closed due to a large tree down between Pleasant Lake and Angola. There were widespread trees downed and power outages across the county.
Amateur radio operator measured a 73 mph gust near Stellhorn Road.
Multiple trees and power lines were downed across town.
Widespread power outages with estimated gusts to 60 mph.
Multiple trees downed.
A semi was overturned on northbound I-69 at mile marker 19.
Trained spotter reports numerous trees and branches down in Monroeville with estimated 60-70 mph gusts.
Widespread trees down and power outages across town.
Tree down at intersection of 400 N and 100 E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyThe tornado archive for Indiana, 2010Warnings in Indiana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235371, 235372, 235373, 235374, 235376, 235377, 235378, 235379, 235380, 235382, 242609, 235383, 235384, 242614, 235385, 235386, 235364, 235366, 235368, 242335, 242621, 235369, 244564, 242627, 235388, 235390, 235370, 235397, 235398, 235399, 235400, 235401, 235402, 235403, 235404, 235405, 235406, 235408, 235407, 235409, and more.